Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

What causes persistent headaches?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5294 Questions
I am 64 year old male with 32 year history of headache. Drs have described my headaches as vascular tension, migraine, muscle contraction, etc. Sometimes I get aura most of the time not. The last few years my headaches seem to give me intermittent headache that can last from a few days to several weeks. Prior to using Cymbalta and depakote my headaches were more frequent and longer...up to 2-3 months. I have used Paxil, and also another med that caused kidney stones. My MRI have all been normal...last one 1 1/2 years ago. Recently a endrocondrologist found a very small pituitary tumor that he said may have been there for years. He said it's the type you watch but take no action. I seem to be getting a few more breakthrough headaches...the pain is a 3 out of 10 but after 3 weeks I would give duration a 9. Sometimes toradol breaks it up sometimes not. What would you suggest or try to break it up?? I should also mention we have tried Botox which has had some success. Your input appreciated.
Posted Sun, 23 Mar 2014 in Headache and Migraines
Answered by Dr. Sudhir Kumar 1 hour later
Brief Answer: The most likely diagnosis is migraine. Detailed Answer: Hi, Thank you for posting your query. I have noted your symptoms and medical details. I also noted the medications you have had so far. The most likely cause of your headaches could be migraine. This is also known as vascular headaches. In addition, tension or muscle contraction headache features may have been there at times. Depakote, topamax (that caused renal stones) and botox are approved and standard treatments of migraine (all of which have helped you to some extent). Pituitary tumor is not related to your headaches. At this stage, since your headaches are frequent, you may require preventive medications to reduce the severity and frequency of headaches. The options include depakote and botox (used by you earlier) OR beta blockers. For relief of headache, you may take rizatriptan tablets. I hope my reply has helped you. I would be pleased to answer, if you have any follow up queries or if you require any further information. Best wishes, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, For DIRECT QUERY to me: My blog:
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor